ERGONOVINE can induce coronary spasm and has been used in cardiac catheterization laboratories as a diagnostic agent for many years. 1,2This drug also precipitates acute myocardial infarction in some patients as a consequence of coronary spasm. However, although ergot derivatives are frequently administrated by anesthesiologists on request by the obstetrician during cesarean delivery to promote uterine contractions, serious ischemic cardiac events related to ergonovine have rarely been described. We report a case of cardiac arrest and myocardial infarction induced by intravenous administration of ergonovine during cesarean delivery.
A 34-yr-old Asian woman was admitted to the hospital after premature rupture of the membranes. She had no history of cardiovascular disease or migraine headache and denied coronary risk factors, including smoking, diabetes mellitus, and hypertension. Her exercise tolerance had been normal. After 15 h of labor induction with oxytocin infusion, her cervix dilated to only 8 cm. Cesarean delivery was therefore performed, using a spinal anesthetic of 10 mg hyperbaric bupivacaine, 0.75%, 20 μg fentanyl, and 0.25 mg morphine. Despite oxytocin (10-IU bolus followed by continuous infusion), the uterus remained atonic after delivery. A single intravenous injection (0.25 mg) of ergonovine was given on a request by the obstetrician. Within minutes, the patient became unresponsive and severely bradycardic, progressing to asystole cardiac arrest followed by ventricular fibrillation during resuscitation. After successful resuscitation, the patient was transferred to a nearby tertiary referral center. The patient remained intubated and supported with a dopamine infusion.
At admission to the coronary care unit (11/2 h after the event), her electrocardiogram showed an acute anterior infarct with inferior ST depression. To help guide therapeutic management, cardiac catheterization was performed urgently. Coronary angiography revealed diffuse spasm of left anterior descending and circumflex arteries, with a subtotal occlusion in the principal diagonal branch of the left anterior descending coronary artery (fig. 1). The estimated left ventricular ejection fraction was 15%. The spasm was reversed with intracoronary injection of 200 μg nitroglycerin. The patient was supported with an intraaortic balloon pump and inotropic infusions of dopamine, norepinephrine, and milrinone. After initial stabilization in the catheterization laboratory and before institution of an intravenous nitroglycerin, the patient had new onset ST changes compatible with inferoposterior injury on her electrocardiogram in the coronary care unit (4 h after the initial event). Intravenous nitroglycerin was administered with rapid resolution of ST-segment elevation. Her peak creatinine phosphokinase concentration was 2,763 U/l. The patient improved and underwent extubation 2 days later. Intraaortic balloon pump support and the inotropic agents were weaned the following day. On day 5, an echocardiogram revealed that the ejection fraction had improved to 45%. The patient was discharged from hospital on day 11, with normal neurologic status.
Despite the frequency of usage of ergot derivatives, cardiac complications related to this drug are rare. Little has been written about this complication by anesthesiologists, partly because the postpartum ischemic events precipitated by ergot derivatives can be overlooked easily because the occurrence is uncommon and its symptoms are often vague. Other than a paragraph discussion written by Mayer and Spielman in an obstetric anesthesia textbook edited by David Chestnut, 3there has not been a case report published in the anesthesiology literature discussing this complication. However, there are six cases of myocardial infarction after postpartum use of ergot derivatives reported in obstetric and cardiology journals. 4–8
The normal response of coronary arteries to ergonovine is a diffuse 15–20% decrease in the luminal diameter. 2Although the pathophysiology of severe coronary vasospasm is unclear, postulated risk factors include age greater than 30, smoking, alcohol use, and a history of migraines. 4–8In our case, the only factor that may have placed our patient at a higher risk is her age being greater than 30. It is worth noting that, including the present case, five of seven reported cases involved Asian women. This observation would be compatible with the higher incidence of variant angina in Asians versus whites. 9Although the pathogenesis has not been clarified, recent studies have reported also a higher incidence of induced coronary artery spasm after myocardial infarction in Asian compared with white patients. 9This indicates possible racial differences in the contribution of coronary vasospasm to the pathogenesis of acute myocardial infarction.
Intravenous administration of an ergot derivative has an almost immediate onset of action. When administered intramuscularly, the onset is within a few minutes. 1,3This rapid onset of action is shown in the two cases previously reported in which ischemia developed within 20 min after intramuscular administration. 4,5In the current patient, cardiac arrest occurred within minutes after intravenous injection, even though the dosage administered to our patient was within the recommended drug range. Perhaps a safer approach would be to give the drug in divided incremental intravenous doses. 3The administration of the drug should be stopped immediately if ischemic symptoms or electrocardiographic changes occur.
The early recognition and prompt treatment of coronary vasospasm–induced myocardial ischemia are important to preserve myocardial function. Nitroglycerin can be useful in reversing coronary vasospasm. In one case report, the prompt administration of sublingual nitroglycerin in a postpartum patient who experienced chest pain after administration of 0.2 mg intramuscular ergonovine resulted in a relatively benign course with rapid recovery. 5Therefore, it is our opinion that initial treatment should start with sublingual nitroglycerin if the patient is hemodynamically stable. Otherwise, aggressive treatment, including intravenous nitroglycerin with appropriate inotropic drugs and intraaortic balloon pump support, should be considered for this potentially reversible complication. Cardiac catheterization with intracoronary injection of nitroglycerin is also useful. Although the exact duration of coronary vasospasm provoked by ergonovine has not been clarified in the literature, ergonovine-induced coronary vasospasm may last for hours, as was found with our patient, and may recur after initial resolution with nitroglycerin. Therefore, it is important to continue appropriate treatment and monitoring for an extended period.
This case shows the need for anesthesiologists to be aware of this rare but potentially life-threatening complication. Careful drug administration with proper monitoring, prompt evaluation, and treatment with nitroglycerin may prevent or reduce morbidity and mortality as cardiac risks of ergot derivatives.